Georgia, 2018

Damaging Winds in Georgia, August 2, 2018

August 2, 2018 · NWS CHS · 2 events in 2 counties and zones

Strong moisture convergence, moderate instability and upper-level diffluence between low pressure inland and high pressure offshore led to a favorable environment for severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Strong moisture convergence, moderate instability and upper-level diffluence between low pressure inland and high pressure offshore led to a favorable environment for severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 2, 12:49 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 2, 12:49 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
149 PM EDT Thu Aug 2 2018

.SYNOPSIS...
Unsettled conditions will persist through Friday as the region
remains situated between high pressure offshore and an inland
trough of low pressure. Atlantic high pressure will build in
for the weekend, before another inland trough develops during
the early and middle parts of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Similar changes with this update as to the last one. Radar
coverage is a little higher closer to the coast so, we nudged up
POPs here and blended them into the late afternoon.
Expectations remain the same based on radar trends, CAMs, and
the synoptic flow. Showers and thunderstorms will continue for
the upcoming hours, trending inland every so slowly. Deep
tropical moisture (PWATs ~2") will lead to locally heavy
rainfall. Given the south to north movement of some of the
storms, training is concern and could lead to areal flood
advisories. The greatest risk is over the next few hours. As for
the severe threat, SPC has our area under a general risk. It's
not out of the question a strong, marginally few severe storm
could develop this afternoon, mainly inland near the greatest
deep layer shear. However, the overall risk is low given the
amount of moisture in place. Plus, instability and DCAPEs are
somewhat lacking. Highs may have already been reached as the
convection and clouds cover are now holding temperatures in the
upper 70s and lower 80s. Hence, more adjustment will be made
with the hourly temperatures.

Tonight: Although the intensity and coverage of showers/storms
looks to decrease in the evening there will remain at least a
low chance for showers and a few thunderstorms overnight as the
overall pattern still doesn't change much. Probably the best
rain chances will shift from GA early into SC late. Lows
generally in the lower to mid 70s inland and upper 70s near the
coast.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Friday: We're set for another unsettled and soggy day, as we remain
stuck between a strong and deep layered blocking anticyclone in the
ocean, and an anomalous but slowly weakening mid and upper level
trough from the Great lakes to the lower Mississippi valley.
Moisture content remains elevated and near the 90th percentile for
this time of year. There is considerable forcing from morning
convergence near and along the coast, with the greater forcing to
then shift inland during the afternoon as the sea breeze penetrates
W. We have scattered to numerous PoP over the Charleston quad-county
district in the morning, with scattered PoP elsewhere. Then for the
afternoon we shift the greatest probabilities of 60-70% inland from
US-17. Due to a Tutt Low lifting off the mid-Atlantic coast, it
allows for the W-SW portion of the Atlantic ridge to begin to build
in locally. This in turn causes the low and mid level flow to veer
more SW, which may lower the risk for training cells and any
significant flooding concerns. Still at least minor flooding
potential exists due to the pre-existing wet grounds from above
average rainfall the past couple of weeks. The overall
thermodynamics do not appear favorable for much risk of any severe
storms. Temps will again be held below average due to considerable
cloud cover and the elevated rain chances.

Saturday through Sunday: The pattern finally changes to one with
decreased rain chances, but also a little hotter temps. This results
from strong sub-tropical ridging that arrives form the Atlantic both
surface and aloft. PWat is still between 1.5 and 2 inches Saturday,
but drops to around 1.5 inches on Sunday as drier air penetrates in
from the E-SE. The sea breeze will be the main focus for convection
both days, with still 30-50% chances Saturday, before probabilities
drop to 20-30% on Sunday. H5 heights near 5950 meters Saturday and
5960 meters Sunday, plus H8 temps around 18-19C both days will
support max temps around 90 or 91F inland from the immediate and
cooler coast. There might be enough instability to support a low end
risk for isolated marginally severe storms where the meso-
scale boundary interactions enhance updraft strength.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Mid and upper ridging overhead early next week will drop S into the
middle of next week, as various short waves help to establish a
broad trough over much of the eastern half of the country. Similarly
at the surface the Atlantic ridge is bumped S-SE as a lee-side
trough develops. Moisture is limited by a deep offshore flow, but
should be sufficient enough to combine with lift from the sea breeze
and nearby trough, and typical summer instability to produce at
least a chance of showers and t-storms through the period. A slight
downslope component of winds and H8 temps as high as 19-20C will
support max temps at least in the lower 90s each day.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
18Z TAFs: Showers and thunderstorms will impact both TAF sites
this afternoon. The areal coverage will be high enough that we
have TEMPO MVFR in both TAFs. Though, adjustments will likely be
made with the timing based on future radar trends. This evening
the coverage will decrease, so we are indicating VCTS
transitioning into VCSH. It's possible brief MVFR may occur
overnight and towards the end of the TAF period. But confidence
is too low to include this as a prevailing group at this time.

Extended Aviation Outlook: At least periodic flight restrictions due
to occasional heavy rains and gusty winds are expected in scattered
to perhaps numerous SHRA/TSRA at the terminals Friday. The
probabilities of SHRA/TSRA and any sub-VFR conditions will then
diminish, but doesn't completely disappear from the forecast
Friday night and Saturday into early next week.

&&

.MARINE...
Rest of Today and Tonight: The coastal waters will remain
sandwiched between high pressure offshore and an inland trough.
Expect southerly winds mainly 15 kt with some higher gusts,
especially within showers/thunderstorms. Seas will average 2-4
ft.

Friday through Tuesday: The Atlantic ridge centered between Bermuda
and SE New England late this week will gradually build atop the
waters this weekend, before it is shunted S-SE as a Piedmont trough
develops early next week. Outside of convection winds and seas will
be no greater than 10-15 kt and 2-4 ft, respectively. The most
active times for convection will be Friday morning and again late
Friday night into early Saturday morning.

Waterspouts: Given lighter wind fields there appears to be some
potential for isolated waterspouts each morning from Saturday
through Monday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 2, 2:47 AM EST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
347 AM EDT Thu Aug 2 2018

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-030900-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
347 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Flooding: Abundant tropical moisture could lead to heavy rainfall and
localized flooding through tonight, especially in urban coastal areas
such as Downtown Charleston around the times of high tide.

Severe Thunderstorms: A few storms could become severe with damaging
winds and/or large hail this afternoon, especially near the Midlands
and Central Savannah River Area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding: Abundant tropical moisture could lead to heavy rainfall and
localized flooding through Friday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-350-352-354-374-030900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
347 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather such as strong winds
to the National Weather Service in Charleston at 1-888-383-2024.

In the hours before

Local storm report, Aug 2, 11:40 AM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     TSTM WND GST     1 SE ROCKVILLE          32.59N  80.18W
08/02/2018  M46 MPH          CHARLESTON         SC   MESONET

            MESONET SITE REPORTED 40 KNOT WIND GUST AS
            THUNDERSTORMS MOVED ONSHORE.

&&

EVENT NUMBER CHS1800656

ETM
Local storm report, Aug 2, 11:43 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1243 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     MARINE TSTM WIND 1 SW FOLLY BEACH        32.65N  79.94W
08/02/2018  M39 MPH          AMZ350             SC   MESONET

            WEATHERFLOW SENSOR REPORTED 34 KNOT WIND GUST.

&&

EVENT NUMBER CHS1800657

ETM
Local storm report, Aug 2, 11:46 AM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1246 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     MARINE TSTM WIND 4 ESE CHARLESTON        32.75N  79.87W
08/02/2018  M41 MPH          AMZ330             SC   MESONET

            WEATHERFLOW SENSOR REPORTED 36 KNOT WIND GUST.

&&

EVENT NUMBER CHS1800658

ETM
Special weather statement, Aug 2, 1:55 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Charleston SC
255 PM EDT THU AUG 2 2018

GAZ114-137-021945-
Tattnall-Long-
255 PM EDT THU AUG 2 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND TATTNALL
COUNTIES...

At 255 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Glennville, or 15 miles southeast of
Reidsville, moving north at 35 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Reidsville, Glennville, Collins, Manassas, Gordonia Altamaha State
Park, Mendes and Donald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3216 8218 3225 8221 3214 8199 3208 8198
      3205 8189 3204 8178 3201 8182 3197 8176
      3192 8175 3174 8191 3176 8195 3179 8195
      3179 8199 3182 8202 3186 8211 3190 8211
      3189 8213 3191 8213 3192 8222
TIME...MOT...LOC 1855Z 161DEG 33KT 3192 8195

NED
Special weather statement, Aug 2, 2:32 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
332 PM EDT THU AUG 2 2018

GAZ099-114-022015-
Candler-Tattnall-
332 PM EDT THU AUG 2 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER AND TATTNALL
COUNTIES...

At 331 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Aline, or near Metter, moving north at 20
mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Metter, Cobbtown, Manassas and Aline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3244 8219 3247 8218 3252 8215 3256 8209
      3256 8207 3251 8198 3228 8197 3228 8203
      3216 8200 3224 8221 3239 8223
TIME...MOT...LOC 1931Z 197DEG 19KT 3234 8210

NED

The radar

The Charleston,SC radar (KCLX), 96 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Candler

When
August 2, 2:40 PM EST to 2:41 PM EST
Where
Candler County, 2.23 mi NW of Excelsior
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.340, -82.000

The Candler County 911 Call Center reported a tree down on a power line along Dutch Ford Road near Brown Road.

Thunderstorm Wind, Bulloch

When
August 2, 3:09 PM EST to 3:10 PM EST
Where
Bulloch County, Statesboro
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.450, -81.780

The media reported several trees down around Statesboro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777550, 777551.